Juggling life through a bi-polar lens. Sometimes up, sometimes down. Mostly trying to tread water in the middle. Creating a likeness to a normal life. Whatever "normal" is...

Thursday, 30 October 2008

An odd experience

Taken in Brockenhurst, the New Forest, April this year.


I've been doing "rapid cycling".
No, this doesn't mean I'm entering the Tour De France.
It means I had a seriously low low patch 2 weeks ago, which lasted about 5 days, then straight up into a height of energy and creativity, and now I'm levelling out....

I've never known such a fast turnaround. And I had got so low it surprised me- no matter how many years of it, you always forget what it feels like down there. Then the big burst of energy and creativity...

I'm going to record here what this was like, because I shall forget! Whenever someone mentions bi-polar, the impression is that, hey, if you're going to get depression, this is the type to get, cos at least you get the "up" side. Hmmm....


OK. It's easy to imagine the low part of the roller-coaster being bad. Everyone has off-days, so everyone can imagine bad ones. This time around I sank into a place where I had to cut my own forearm with my sharpest nails, so as to feel something. ANYTHING. Anything other than deadness and fog. It all seems perfectly logical from the inside at the time. When I realised what I was doing I showed my partner- not attention seeking- I showed him so that I'd stop. Self-harmers hide their wounds. I know that. So the first thing to do was to show him. Then I bit off the offending nails(!)

My head felt like it was in a brace, being pulled tighter and tighter. I couldn't handle anything. I just wanted to scream. The best thing was when I went to bed with only a low light and pulled the covers over me. Rest your head.... rest your head.... stay for hours, quiet, safe.

So that was the low. But how could an "Up" possibly be unenjoyable?


OK. When I was in my teens I had a (insert swearword here)boyfriend who was so tight, when he drove down hills he would turn off the engine to save fuel.
Imagine this on a grander scale. You are in a roller coaster, you are in the car at the front. The train has come off the rails and you are riding through the air at top speed with everyone screaming in your ears, faster faster faster.

If you relax you might enjoy the ride, but it's scary, isn't it? NO CONTROL. That's the point. On and on. Not knowing when it will stop.

You have 36 hours straight, no sleep, tons of energy. Then you might sleep for 4, maybe 5 hours, and then you're off again. You feel like a kid who wants to go and knock on everyone's door and shout "COME ON! COME OUT TO PLAY!". Your heartbeat is racing and you are ALWAYS aware of it. You can feel it. Even when you do try to sleep, because your body aches and you feel sick and dizzy, you can't- your heartbeat feels like a butterfly in your chest, and your head is full of ideas, tumbling over and over like multi-coloured socks in a tumble-dryer. All you can do is lie awake and watch them.

I got a lot done in my spurt of energy. But I'm glad to be levelling out again. Now I feel more like me.

The p-doc recommended a "mood stabilizer" drug. I refused lithium. But she suggested carbamazepine or sodium valproate.

Look them up! The main, most common side effects are weight gain, acne and nausea. Great! What is the point of giving someone with depression something that will make them a fat, spotty muldoon? Especially as I am already overweight and partial to the occasional spottiness.

So I've ruled them out. Till next time. Already the memory of it is fading. You can remember words and actions, even intentions and thoughts. But you can't accurately recall pain. Good thing too, really.

13 comments:

Dragonstar said...

You can't accurately recall pain
That's true, and - as you so wisely say - it's just as well! I'm glad you've levelled off again, I'm sure life will be more comfortable for you. Medication would probably help, but it has to be the right medication. Finding that could be a long term project.
Fingers crossed that it's a long time before all this comes round again.

Helena said...

Thanks, Dragonstar :)

Shirley said...

Helena, I can't possibly know the pain you had from all of this, but I can say that I have known many who had similar problems and only by working with a good psychiatrist and find the right types of medications were they able to function without the pain and confusion from the different moods. I will be thinking of you and hope you try what is suggested and stay in close touch with the doctor so if it isn't what you need you can get off it and try something else. I was having mood swings from normal to crying over nothing and found that just 50mg of Zoloft keeps me in line. I will be thinking of you. Please keep trying.

Your art should be framed and sold. It is just glorious!!!!

Bear Naked said...

You are a talented wonderful artist with a disease. With the proper medication and care from your doctors you will not only survive but thrive.
I am praying for you and sending warm bear hugs across the ocean.
(((Helena)))

Bear((( )))

Shrinky said...

No love, funny thing about pain is that it can be agonising and blistering when it thunders down, but it has a crafty way of covering itself up again when it steals away softly. It is a master thief.

Oh baby, hugs. More hugs. So glad it's receeding a bit now.

thread-bare said...

Hope things will be a bit more level for you for a while. Have something for you on my blog xx

Lynda (Granny K) said...

Oh Helena! How awful it sounds!

I can relate very much to feeling safe in bed, it's my favourite place to be. I took Citalopram for 12 months which controlled my anxiety/depression, but which I weaned myself off because I thought it made me a bit too laid back about everything.
Then I took Hypericum (St John's Wort) every day for over 2 years till someone told me I should only have taken it 'short term'. Now I don't take anything, but suffer from anxiety and mild panic attacks, what they used to call 'Nerves'.
I know that coffee and chocolate make my heart race and the adrenaline kick in.
Life's a battle hun, hope you can find the happy medium. Hugs.

Helena said...

Shirley,

thank you for this, and all your kind comments :)

I think Zoloft is called Lustral here. If so, I was on it some years ago. I think I came off it because it stopped working on me.

I agree that I need to see a good p-doc. But here, I can only get 4 appointments of half an hour long per year, and never with the same doc twice. The dept is overseen by a psychiatrist, but the only docs that actually see outpatients are all trainees. So though I've been on the books there for 4 years, I haven't seen the same doc twice and each meeting starts on page one- how are you? How was your childhood? Are your parents still alive? And so on and so on... so I give up, really. I can't go through explaining it all every time. I did complain last time I saw someone. But she just said, hunched shouldered, "Yeah, that's how we do things here."

Luckily, one of the first docs I saw set me up with Art Therapy. It took about 6 months to come through but since then I've gone for an hour most Tuesdays. I see the same therapist each time and it's one-to-one, so it's a real help.

Helena said...

Bear Naked, THANKS!!! HAve you seen Bob's blog today? He reckons he's a naked bear!!!

Helena said...

Shrinky, yup and who should know this better than you- someone who went through childbirth so many times in such fast succession!!!!!

Helena said...

Thread Bare,

OooOOOooooOooooo! Intriguing! I shall have to come and investigate!!!

Helena said...

Lynda,

AAARGH! THAT one! THAT'S the one that made me put on a ton of weight and I've never been able to lose it all!!!! AAARGH!!!

It gave me MAD hot flushes, too, which my mum thought was hilarious cos she'd just been through 'the change'.

:)

I didn't know that you shouldn't take St John's Wort for a long time. I know someone on that....

Julie said...

I have needed to have what they call "counselling" through several difficult periods in my life (different from your own situation) but I was lucky enough to see the same person throughout each time. This was a community psychiatric nurse so maybe a different thing from your own situation. (Not the same nurse throughout the years but throughout each time I needed support).

I echo bear naked's sentiments. I cannot imagine how awful things must be for you when you suffer these awful swings. I have low moods from time to time but nothing so bad. I'm pleased things are more level for you at the moment. I hope that continues for a good length of time.

Happy crafting!